Sign In

 Filter Results

 

 

Packaging and Labelling Are at Root of Many Medication Errors8620CPSO0101/08/2010 6:00:00 AMMedicationCalifornia Hospital Patient Safety Organization (USA)"This article addresses how medication packaging and labelling can contribute to medication patient safety incidents. Several examples of packaging and labelling problems are given with diagrams to illustrate the narrative. Actions to reduce risk, based on the UK National Health Service (NHS) guide for labelling and packaging of injectable medications, are provided. "07/07/2015 9:20:31 AMhttp://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspxFalse
Safer ambulatory syringe drivers8623NPSA03116/12/2010 7:00:00 AMDeviceNational Health Service Commissioning Board (England and Wales)This Rapid Response Report discusses potential and actual patient safety incidents that have resulted from over or under infusion of opioids and other palliative care medications, resulting in harm to patients. Use of syringe drivers which have rate settings in millimetres (mm) of syringe plunger travel versus rate settings in millilitres (mL) of fluid to be infused have resulted in errors providing the wrong rate of infusion caused by inaccurate measurement of fluid length or miscalculation or incorrect rate setting of the device. Dose errors also occur because of different models using mm per hour or mm per 24 hours. Other issues include syringes becoming dislodged, inadequate device alarms and lack of internal memory (a technical issue which makes establishing the reason for any over or under-infusion difficult).07/07/2015 9:06:58 AMhttp://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspxFalse
Detecting harm following paracetamol overdose8625NPSA04129/10/2010 6:00:00 AMMedicationNational Health Service Commissioning Board (England and Wales)This signal address the need to reduce the risk of harm to patients who have taken an overdose of paracetamol / acetaminophen. Numerous reports of serious or fatal patient safety incidents are referred to; in these the treatment of patients with a paracetamol overdose was delayed or inadequate. Underlying causes of the incidents included: - patient complained of general symptoms such as vomiting and decreased appetite and a paracetamol overdose was not suspected; - patient presented with paracetamol overdose but no plasma paracetamol level had been taken; - blood tests were performed that indicated impending liver failure but no treatment was commenced; - patient received incorrect dose of acetylcysteine following paracetamol overdose. A single patient safety incident is described in detail whereby a patient attended the emergency department following an accidental overdose of paracetamol, had investigations and was discharged home. The patient attended again three days later complaining of pains to lower back and legs. She was seen by medical staff and discharged home. She returned acutely unwell the following day, presented into resus where her condition deteriorated further and she died. Actions to reduce risk of occurrence of these incidents is presented. 07/07/2015 9:21:38 AMhttp://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspxFalse
Extravasation of neonates revisited8626NPSA04526/02/2010 7:00:00 AMMedicationNational Health Service Commissioning Board (England and Wales)This signal provides good practice and guidance from local trusts to reduce risks of extravasation injury to neonates from intravenous fluid. 07/07/2015 9:21:38 AMhttp://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspxFalse
Overdose of intravenous paracetamol in infants and children8627NPSA04729/10/2010 6:00:00 AMMedicationNational Health Service Commissioning Board (England and Wales)This signal address the risk of harm to infants and children from inadvertent overdose of intravenous paracetamol / acetaminophen and provides some actions to reduce risk. One patient safety incident is described whereby the healthcare provider intended to give a dose of paracetamol 10 mg/kg intravenously (IV) but gave 100 mg/kg instead. A doctor was summoned immediately and the overdose was treated. Treatment consisted of HDU (high dependency unit) level monitoring, acetylcysteine (Parvolex®) infusion and monitoring of blood tests. Contributing factors to paracetamol overdoses include: - lack of awareness amongst healthcare professionals of neonatal and paediatric drug dosage regimens; - patients receiving doses of paracetamol in both theatre and ward due to poor documentation; - human error relating to setting up infusion pumps to administer intravenous paracetamol (incorrect rate or incorrect/ no volume to be infused (VTBI)); - confusion between dosing regimens for oral and intravenous paracetamol with clinical staff believing they are interchangeable; - 10 times dose calculation errors in both the prescription and administration of intravenous paracetamol. Brief actions to reduce risk are provided and further guidance can be found on the MHRA Website. 07/07/2015 9:22:43 AMhttp://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspxFalse
Preventing fatalities from medication loading doses8628NPSA04925/11/2010 7:00:00 AMMedicationNational Health Service Commissioning Board (England and Wales)This Rapid Response Report discusses patient safety incidents that have led to patient harm as a result of incorrect use of loading doses and/or subsequent maintenance regimens. The fatal and severe harm patient safety incidents that have occurred between 2005 and 2010 in the UK were as a result of incorrect doses, omitted or delayed administration or unintentional continuation of higher doses. Actions to reduce risk are provided.07/07/2015 9:22:43 AMhttp://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspxFalse
Reducing harm from omitted and delayed medicines in hospital8629NPSA05424/02/2010 7:00:00 AMMedicationNational Health Service Commissioning Board (England and Wales)This Rapid Response Report outlines a recommended staged approach to the reduction of harm from omitted or delayed critical medicines once a patient is admitted to the hospital. This is a particular concern for patients with chronic conditions such as Parkinson's Disease or those with sepsis or pulmonary embolisms. The most common medications involved include anti-infectives (antibiotic and antifungals) and anticoagulants.07/07/2015 9:22:43 AMhttp://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspxFalse
Reducing treatment dose errors with low molecular weight heparins8630NPSA05830/07/2010 6:00:00 AMMedicationNational Health Service Commissioning Board (England and Wales)This Rapid Response Report addresses dosing errors that can lead to patient harm through an overdose or underdose. Contributing factors to these type of patient safety incidents include: - not weighing patients prior to dosing, - estimating body weight, - recording body weight inaccurately, - miscalculation of doses based on a patient’s weight, - the prescribed, dispensed or administered dose and frequency of low molecular weight heparins (LMWH) were outside accepted guidelines for the required clinical indication and other predisposing conditions such as renal failure; and - limited patient information (i.e. weight, dosage, indication and intended duration of treatment) communicated at transfers of care. Actions to prevent risk of occurrence are provided.07/07/2015 9:22:44 AMhttp://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspxFalse
Safer administration of insulin8631NPSA06316/06/2010 6:00:00 AMMedicationNational Health Service Commissioning Board (England and Wales)This Rapid Response Report discusses patient safety incidents associated with the use of insulin, frequently resulting in administering the wrong dose. Factors contributing to these incidents include the following: - the inappropriate use of non-insulin (IV) syringes, which are marked in mL and not in insulin units, - the use of abbreviations such as ‘U’ or ‘IU’ for units. When abbreviations are added to the intended dose, the dose may be misread, e.g. 10U is read as 100, and - insufficient training in the use of insulin by healthcare professionals. Actions to reduce risk of occurrence are provided.07/07/2015 9:22:44 AMhttp://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspxFalse
Safer use of intravenous gentamicin for neonates8632NPSA06709/02/2010 7:00:00 AMMedicationNational Health Service Commissioning Board (England and Wales)This Patient Safety Alert addresses patient safety incidents that may result from errors in prescribing, administering, and/or monitoring of gentamicin in neonates. The most common errors reported were administration of the medicine at the incorrect time, prescribing errors, and issues relating to gentamicin blood level monitoring. Actions to reduce risk of occurrence of these type of incidents are provided.07/07/2015 9:22:44 AMhttp://www.patientsafetyinstitute.ca/en/NewsAlerts/Alerts/Lists/Alerts/AllItems.aspxFalse